Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS San Angelo, TX

February 19, 2017Callahan County, Texas

NWS San Angelo, TX issued this flash flood warning at Feb 19, 2017, 7:27 PM CST for Callahan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2017, 7:27 PM CST (01:27 UTC)
Expired
Feb 19, 2017, 10:30 PM CST
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Callahan County, TX

The radar

The Dyess AFB radar (KDYX), 19 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

019 
WGUS54 KSJT 200127
FFWSJT
TXC059-200430-
/O.NEW.KSJT.FF.W.0001.170220T0127Z-170220T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
727 PM CST SUN FEB 19 2017

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  North central Callahan County in west central Texas...

* Until 1030 PM CST

* At 725 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three or more inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly...or is already occurring. Water has been reported in at 
  least one home at this time. 

* Some locations that will experience flooding include...
  Baird.

This includes the following low water crossings ...
    I-20 Frontage Roads near Baird...
    crossings along County Road 129...
    County Road 279 crossing Kaiser Creek and
    crossings along County Road 248.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3227 9933 3227 9951 3251 9944 3252 9928
      3251 9922

$$

NAGLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 5:27 PM CST, 2 hours earlier.

Area forecast discussion, Feb 19, 5:27 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
527 PM CST Sun Feb 19 2017

.AVIATION...
/00Z TAFS/

Scattered convection continues across West Central Texas late this
afternoon, producing occasional drops in cigs and vsbys all the
way into IFR range. These storms will continue off and on through
the remainder of the evening, with improving conditions after
midnight for many locations.

&&

.PREV DISCUSSION... /issued 321 PM CST Sun Feb 19 2017/

SHORT TERM...
(Tonight and Tomorrow)

For the middle of February, it seems an awful lot like early April
across West Central Texas today. A few light showers moved across
the area late this morning and into the early afternoon hours.
Clouds broke up enough to allow better insolation and better
instability, and showers have managed to grow into thunderstorms
this afternoon. Best coverage has been across the east and northeast
counties in the Heartland and Big Country.

Better lift approaches this evening as the main upper level trough
approaches. Air mass further west into the Concho Valley and Edwards
Plateau has been capped so far today, but this will weaken this
evening as the lift arrives. Convection should begin to blossom
across the Concho Valley and Edwards Plateau this evening and then
shift east. Best rain chances will be across the Heartland and Hill
Country counties, with smaller chances further west. Rain in the
east may continue into the morning hours on Monday across the
extreme Northwest Hill Country, but should quickly shift east and
out of the area. Warm again tomorrow with highs in the low to mid
70s.

07

LONG TERM...
(Monday Night through Sunday)

Dry and Unseasonably Warm...

The long term forecast remains dry, with temperatures remaining
well above seasonal normals through Thursday. The upper trough
that will pass over the forecast area tomorrow will form a closed
low which will move southeastward over the Gulf of Mexico by
Tuesday. Drier air will dominate West Central Texas through the
coming week with afternoon highs well above seasonal norms through
Thursday. Highs on Tuesday will be in the 70s and highs Wednesday
and Thursday will be in the 80s. The next cold front will move
through the area on Friday and will lower afternoon highs on
Friday and Saturday close to seasonal norms in the mid 60s.
Morning lows on Saturday will be around seasonal norms in the
upper 30s, but morning lows will warm back into the 40s on Sunday
and Monday. Sunday and Monday afternoons highs will warm back
into the 70s.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 53  72  46  74 /  60  10   0   0
San Angelo 	 51  76  44  77 /  50  10   0   0
Junction 	 52  76  44  77 /  60  20   5   0
Brownwood 	 54  74  45  76 /  80  10   5   0
Sweetwater 	 51  72  47  75 /  50   5   0   0
Ozona      	 49  72  41  76 /  50  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Feb 19, 2:06 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service SAN ANGELO TX
206 PM CST Sun Feb 19 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
206 PM CST Sun Feb 19 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms should become more widespread across West Central
Texas this afternoon and tonight. A few of these storms may reach
severe levels, mainly east of an Abilene to Sonora line. Although damaging
winds and large hail will be the main threats, an isolated
tornado can not be ruled out. The risk of severe storms will end
tonight as the storms push east of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested later this afternoon
or evening.

In the hours before

Special weather statement, Feb 19, 5:47 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service San Angelo TX
547 PM CST SUN FEB 19 2017

TXZ078-169-200030-
Kimble TX-Sutton TX-
547 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBLE AND EXTREME
EASTERN SUTTON COUNTIES UNTIL 630 PM CST...

At 546 PM CST, Doppler radar was tracking a strong thunderstorm near
Roosevelt, or 19 miles west of Junction, moving northeast at 35 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Roosevelt around 555 PM CST.

Other locations impacted by this storm include I-10 Near The
Sutton-Kimble County Line and Cleo.

This includes Interstate 10 between Mile Markers 430 and 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CST for
west central Texas.

LAT...LON 3031 10006 3035 10020 3070 10012 3070 9969
TIME...MOT...LOC 2346Z 207DEG 31KT 3041 10009
Special weather statement, Feb 19, 5:54 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service San Angelo TX
554 PM CST SUN FEB 19 2017

TXZ066-127-128-139-200100-
Runnels TX-Callahan TX-Coleman TX-Taylor TX-
554 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CALLAHAN...NORTHWESTERN
COLEMAN...SOUTHEASTERN TAYLOR AND NORTHEASTERN RUNNELS COUNTIES UNTIL
700 PM CST...

At 554 PM CST, Doppler radar was tracking a strong thunderstorm over
Crews, or 13 miles east of Winters, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Novice around 605 PM CST.
  Lawn around 620 PM CST.
  Oplin around 625 PM CST.
  Dudley around 635 PM CST.
  Eula around 645 PM CST.
  Clyde around 655 PM CST.
  Baird around 700 PM CST.

Other locations impacted by this storm include Goldsboro, Us-
283 Near The Coleman-
Callahan County Line, Admiral, Lake Coleman, The Intersection Of US-
283 And Highway 36 and Hords Creek Reservoir.

This includes Interstate 20 between Mile Markers 291 and 299.

A severe thunderstorm watch remains in effect until midnight CST for
west central Texas.

LAT...LON 3166 9967 3180 9992 3245 9966 3235 9923
TIME...MOT...LOC 2354Z 204DEG 31KT 3191 9974

NAGLE
Special weather statement, Feb 19, 6:04 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service San Angelo TX
604 PM CST SUN FEB 19 2017

TXZ114-128-200100-
Shackelford TX-Callahan TX-
604 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CALLAHAN AND
SOUTHEASTERN SHACKELFORD COUNTIES UNTIL 700 PM CST...

At 604 PM CST, Doppler radar was tracking a strong thunderstorm near
Baird, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Moran around 625 PM CST.
  Ibex around 640 PM CST.

Other locations impacted by this storm include McCarty Lake and Us-
283 Near The Callahan-Shackelford County Line.

This includes Interstate 20 between Mile Markers 298 and 322.

A severe thunderstorm watch remains in effect until midnight CST for
west central Texas.

LAT...LON 3232 9913 3240 9955 3284 9942 3271 9910
TIME...MOT...LOC 0004Z 204DEG 30KT 3241 9931

NAGLE
Special weather statement, Feb 19, 6:29 PM CST, 58 minutes before
Special Weather Statement
National Weather Service San Angelo TX
629 PM CST SUN FEB 19 2017

TXZ073-139-200130-
Coleman TX-Concho TX-
629 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR COLEMAN AND NORTHEASTERN CONCHO
COUNTIES UNTIL 730 PM CST...

At 629 PM CST, Doppler radar was tracking a strong thunderstorm over
Stacy, or 17 miles east of Paint Rock, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Leaday around 635 PM CST.
  Gouldbusk around 640 PM CST.
  Voss around 645 PM CST.
  Valera around 655 PM CST.
  Santa Anna around 700 PM CST.
  Coleman around 710 PM CST.
  Burkett around 725 PM CST.

Other locations impacted by this storm include Echo, Mozelle,
Goldsboro, Fisk, Lake Coleman, Shields and Hords Creek Reservoir.

A severe thunderstorm watch remains in effect until midnight CST for
west central Texas.

LAT...LON 3149 9936 3146 9943 3148 9944 3145 9946
      3143 9952 3148 9954 3149 9960 3138 9961
      3141 9973 3208 9971 3207 9919
TIME...MOT...LOC 0029Z 204DEG 39KT 3146 9963

NAGLE
Special weather statement, Feb 19, 6:42 PM CST, 45 minutes before
Special Weather Statement
National Weather Service San Angelo TX
642 PM CST SUN FEB 19 2017

TXZ169-200130-
Kimble TX-
642 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBLE COUNTY UNTIL 730
PM CST...

At 641 PM CST, Doppler radar was tracking a strong thunderstorm in
extreme southwestern Kimble County 9 miles south of Roosevelt, or 20
miles southwest of Junction, and moving northeast at 40 mph.

Dime size hail and wind gusts to 35 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Roosevelt around 655 PM CST.

Other locations impacted by this storm include Cleo.

This includes Interstate 10 between Mile Markers 434 and 453.

A severe thunderstorm watch remains in effect until midnight CST for
west central Texas.

LAT...LON 3045 10012 3069 10009 3069 9968 3029 9997
      3029 10012
TIME...MOT...LOC 0041Z 207DEG 36KT 3035 10007
Local storm report, Feb 19, 7:27 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
727 PM CST SUN FEB 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FLASH FLOOD      1 N BAIRD               32.41N  99.40W
02/19/2017                   CALLAHAN           TX   LAW ENFORCEMENT

            NORTH OF BAIRD... WATER BEGINNING TO ENTER HOME 1 HOME
            SO FAR.

&&

EVENT NUMBER SJT1700006

AW

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 6:04 PM CSTSpecial Weather StatementSJTShackelford56 min
Feb 19, 6:29 PM CSTSpecial Weather StatementSJTColeman61 min
Feb 19, 6:33 PM CSTSevere Thunderstorm WarningSJTMenard27 min
Feb 19, 6:39 PM CSTAreal Flood AdvisorySJTColeman3 hr
Feb 19, 6:42 PM CSTSpecial Weather StatementSJTKimble48 min
Feb 19, 6:52 PM CSTAreal Flood AdvisorySJTCallahan, Shackelford3 hr
Feb 19, 7:38 PM CSTSpecial Weather StatementSJTCallahan37 min
Feb 19, 7:58 PM CSTSpecial Weather StatementSJTMcCulloch47 min
Feb 19, 8:27 PM CSTSpecial Weather StatementSJTColeman63 min
Feb 19, 9:03 PM CSTSpecial Weather StatementSJTBrown57 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.